Hail, Beckham
- When
- May 25, 6:14 PM CST to 6:15 PM CST
- Where
- Beckham County, 4.84 mi S of Erick
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.140, -99.870
A sharp dryline emerged from the Texas panhandle and Oklahoma border region beneath moderate westerly flow aloft. High instability and favorable wind fields across western Oklahoma lead to a few severe storms that produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A sharp dryline emerged from the Texas panhandle and Oklahoma border region beneath moderate westerly flow aloft. High instability and favorable wind fields across western Oklahoma lead to a few severe storms that produced large hail and strong winds. Heat bursts also generated severe winds and wind damage at several locations as the thunderstorms were weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 4:30 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 530 PM CDT FRI MAY 25 2012 .AVIATION... OUTSIDE CHANCE FOR A STORM ACROSS FAR WESTERN OKLAHOMA THIS EVENING... BUT CHANCE REMAINS TOO LOW TO MENTION AT THIS TIME. OTHERWISE... GUSTY SOUTH WINDS WILL REMAIN SO OVERNIGHT WITH A GENERAL INCREASE IN MID AND HIGH CLOUDS OVERNIGHT. THERE WILL BE A WINDOW LATE TONIGHT INTO FIRST PART OF MORNING FOR MVFR CEILINGS AS STRATUS ONCE AGAIN DEVELOPS. 30 && .PREV DISCUSSION... /ISSED 305 PM CDT FRI MAY 25 2012/ .DISCUSSION... DESPITE STRONG CAPPING INVERSION... LOCAL WRF... RUC AND HRRR HAVE SHOWN A CONSISTENT SIGNAL OF ISOLATED CONVECTION DEVELOPING ALONG THE DRYLINE IN OR NEAR WESTERN OKLAHOMA. EVEN IF STORMS DEVELOP... WOULD EXPECT THEM TO BE ISOLATED AND THEREFORE 20 POPS MIGHT BE A BIT AGGRESSIVE... BUT WILL LEAVE 20S IN THE WEST FOR THIS EVENING. IF STORMS DO GO... THE ATMOSPHERIC INSTABILITY IS HIGH ENOUGH THAT SEVERE WEATHER WOULD BE LIKELY. PRECIPITATION CHANCES ARE TOO LOW TO MENTION ON SATURDAY... BUT RAIN CHANCES RETURN BEGINNING SUNDAY AS A STORM SYSTEM MOVES INTO THE PLAINS /ALBEIT MAINLY TO OUR NORTH/ AND THEN AS A SURFACE FRONT MOVES INTO THE AREA MONDAY. THERE STILL IS DISAGREEMENT ON WHERE THE SURFACE FEATURES ARE LOCATED AS UPPER PATTERN EVOLVES INTO ZONAL FLOW EARLY-MID WEEK NEXT WEEK... BUT PRECIPITATION CHANCES REMAIN JUSTIFIED. AS PATTERN CONTINUES TO SHIFT TO A NORTHWEST FLOW ALOFT LATER IN THE WEEK... THERE ARE HINTS OF POSSIBLE MCS DEVELOPMENT IN THE PLAINS. THIS HAS BEEN THE GENERAL FORECAST FOR A DAY OR TWO AND HAVE NOT MADE ANY SIGNIFICANT CHANGES IN THE EXTENDED PERIODS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 91 68 89 / 10 10 10 10 HOBART OK 72 95 68 92 / 20 10 10 20 WICHITA FALLS TX 74 94 68 92 / 10 10 10 10 GAGE OK 73 93 68 92 / 20 10 10 20 PONCA CITY OK 73 91 70 89 / 10 10 10 10 DURANT OK 71 90 67 89 / 0 0 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI MAY 25 2012
OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING IN FAR WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA TO CLINTON TO
ALTUS.
DISCUSSION...
THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS MAY DEVELOP OVER
WESTERN OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING ALONG THE DRYLINE. IF THEY DEVELOP...THERE IS
A CHANCE THEY COULD BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN
THREAT. CAPPING MAY BE TOO STRONG TO ALLOW FOR ANY STORM DEVELOPMENT
AT ALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY...ESPECIALLY OVER
WESTERN NORTH TEXAS AND WESTERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL ENTER THE FORECAST AGAIN SUNDAY AFTERNOON
ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND
THEN SHIFT EASTWARD ACROSS CENTRAL OKLAHOMA LATE SUNDAY THROUGH
MONDAY AFTERNOON. EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
THROUGHOUT OKLAHOMA AND MOST OF WESTERN NORTH TEXAS THROUGH
THURSDAY.
OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE TOMORROW IN PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.
CMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 617 PM CDT FRI MAY 25 2012 OKZ033-034-036-TXZ083-252345- HARMON OK-GREER OK-JACKSON OK-HARDEMAN TX- 617 PM CDT FRI MAY 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER...JACKSON AND HARDEMAN COUNTIES UNTIL 645 PM CDT... AT 614 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF DODSON TO 10 MILES SOUTH OF HOLLIS... MOVING NORTH AT 30 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... QUANAH...MANGUM...HOLLIS...ELDORADO...DUKE...GOULD...VINSON... GOODLETT...BRINKMAN...MADGE...MCKNIGHT AND MCQUEEN. LAT...LON 3502 9999 3504 9945 3420 9963 3424 9999 TIME...MOT...LOC 2314Z 186DEG 25KT 3481 9992 3453 9994 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT FRI MAY 25 2012
OKZ014-021-033-034-260000-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
636 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS...
HARMON...NORTHWESTERN GREER AND BECKHAM COUNTIES UNTIL 700 PM CDT...
AT 632 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM TEXOLA TO VINSON TO HOLLIS...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...TEXOLA...SWEETWATER...VINSON...DEMPSEY...
MADGE AND MCKNIGHT.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3544 10000 3555 9999 3556 9969 3456 9976
3457 10000
TIME...MOT...LOC 2332Z 207DEG 25KT 3529 9998 3490 9992 3464 9989
30The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A steel framed barn of 18 by 16 feet was blown apart with debris scattered up to 400 feet. This wind gust was generated in a heat burst outside of the parent thunderstorm. Monetary damages estimated.
A heat burst within the anvil of the parent storm generated a 72 mph wind gust. No damage was reported.
A heat burst within the anvil of the parent thunderstorm generated a 62 mph wind gust. No damage was reported.
A heat burst within the anvil of the parent storm generated a 61 mph wind gust. No damage was reported.
The Mesonet site 2 miles southwest of Woodward measured a 75 mph wind gust. Law enforcement in Woodward reported roof damage to the local Dairy Queen as well as toppled power poles. This wind was generated by a heat burst away from the parent thunderstorm. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383181, 383182, 383189, 383191, 383183, 383192, 383193, 383190.